[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.129.96. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 1986

Chemotherapy-Induced Acral Erythema in Patients Receiving Bone Marrow Transplantation

Author Affiliations

From the Department of Dermatology (Drs Crider and Norins), and the Bone Marrow Transplantation Program, Departments of Medicine and Pediatrics (Drs Jansen and McHale), Indiana University Medical Center, Indianapolis.

Arch Dermatol. 1986;122(9):1023-1027. doi:10.1001/archderm.1986.01660210073021
Abstract

• Chemotherapy-induced acral erythema is an uncommon and distinctive syndrome of intense macular erythema of the palms and fingers seen in patients treated with high-dose chemotherapy. It is painful, may form bullae, and heals uneventfully with desquamation. The incidence (35%) of this complication in patients receiving bone marrow transplantation at our institution is quite high and probably reflects the exceptional doses of chemotherapy and concomitant total body irradiation these patients receive. Biopsy specimens showed vacuolar change, spongiosis, necrotic keratinocytes, and epidermal atypia. These findings probably result from direct toxic effect and mimic those of acute graft-vs-host disease. Awareness of chemotherapy-induced acral erythema is important to avoid its misdiagnosis as a cutaneous sign of acute graft-vs-host disease. This distinction can usually be made on clinical grounds. If necessary, serial skin biopsy specimens are helpful.

(Arch Dermatol 1986;122:1023-1027)

×